Alabama, 2001Flash Flood in Alabama, August 31, 2001
August 31, 2001 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 2:35 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 31, 2:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT FRI AUG 31 2001
HAD AN AWIPS OUTAGE FOR OVER AN HOUR...SO WILL TRY TO KEEP
THIS DISCUSSION SHORT. MAIN IDEA OF CURRENT ZONE PACKAGE WILL
REMAIN THE SAME...UNSETTLED CONDITIONS AND RAIN CHANCES THROUGH THE
HOLIDAY WEEKEND. SHORT RANGE MODELS IN FAIR AGREEMENT ON OVERALL
PATTERN. RIDGE IN THE GULF AND LOW DEVELOPING OVER SOUTHERN MS VLY
WILL AFFECT THE AREA THE MOST IN SHORT TERM...WITH RIDGE HOLDING
STRONG. THIS WILL KEEP IMPULSES RIDING ACROSS NORTH AND CENTRAL AL
THROUGH SUN. SURFACE FRONT WILL ONLY PUSH TO NEAR AL/TN BORDER BY
THIS TIME FRAME. THEREFORE...MOISTURE/LIFT AND A FEW SMALLER FOCUSING
MECHS TO LEAD TO MORE RAIN. NO FFA ATTM WITH ABSENCE OF BIG FOCUSING
MECHANISM AND HIGH FFG VALUES....BUT WILL NEED TO BE MONITORED. IN
THE EXTENDED...WILL SHIFT TO SLIGHTLY WARMER TEMPS AND MORE DIURNAL
CONVECTION THROUGH FRI.
PRELIM NUMBERS...
HSV WW 070/080 070/083 070 759855
BHM WT 071/082 070/085 070 758855
MGM TT 072/087 072/088 072 755745=
.BHM...NONE.
In the hours before
Special weather statement, Aug 31, 1:30 PM CST, 3 hours 30 minutes before
ALZ001>050-312030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT FRI AUG 31 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
LATEST SHORT TERM MODELS INDICATE BEST MOISTURE AND LIFT SHOULD SHIFT
SLIGHTLY NORTH THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE NORTHERN HALF OF ALABAMA...NORTH OF A LINE FROM
BIRMINGHAM...TO TUSCALOOSA...AND ALEXANDER CITY. SOME OF THE
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL STREET AND
SMALL STREAM FLOODING. THE SOUTHERN AREAS WILL HEAT UP A BIT AND
THUNDERSTORMS SHOULD DEVELOP THERE DURING THE AFTERNOON AND EVENING
HOURS. THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1
FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Flash Flood, Jefferson
- When
- August 31, 5:00 PM CST to 7:00 PM CST
- Where
- Jefferson County, Birmingham
- Property damage
- $40,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Very heavy rain in a short period of time flooded several locations in the city of Birmingham. Several roads were temporarily impassable in Hoover and Birmingham. An automobile dealership, Med Center Mazda, reported several vehicles underwater and severely damaged.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 31, 200120 injured · $560,000 · 3 events
- Flash Flooding in Texas, August 31, 2001$470,000 · 9 events
- Tornado in Alabama, August 31, 2001$75,000 · F1 · 1 event
- Flash Flooding in Texas, August 31, 2001$130,000 · 6 events
- Hail and Damaging Winds in New York, August 31, 2001$56,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Wind in Texas, August 31, 2001$50,000 · 74 kt wind · 6 events
- Flash Flooding in Texas, August 31, 2001$50,000 · 4 events
- Flash Flood in Louisiana, August 31, 2001$50,000 · 1 event
- Lightning Strike in New York, August 31, 2001$50,000 · 1 event
- Damaging Winds in New York, August 31, 2001$40,000 · 55 kt wind · 2 events
- Damaging Wind in Pennsylvania, August 31, 20012 injured · $15,000 · 1 event
- Damaging Winds in Vermont, August 31, 2001$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262761.